MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0420
Medical Device Problem Codes Inadequacy of Device Shape and/or Size (1583); Malposition of Device (2616); Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/08/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Results: the pet lock was intact on the proximal end of the ruby coil pusher assembly.The embolization coil was detached from the pusher assembly and the stretch resistant wire (sr wire) was fractured.The proximal end of the embolization coil was retracted proximal to the introducer sheath friction lock.Conclusions: evaluation of the returned device revealed that the proximal end of the embolization coil was retracted proximal to the introducer sheath friction lock.The friction lock inner diameter (id) is smaller than the rest of the introducer sheath, which allows the introducer sheath to properly seat on the ruby coil mid-joint.If the pusher assembly mid-joint and embolization coil are forcefully withdrawn beyond the introducer sheath friction lock, it is likely that resistance will be experienced by the physician upon attempting to advance the ruby coil.Further evaluation revealed that the embolization coil was detached and the sr wire was fractured.The fracture of the sr wire likely occurred due to forceful retraction of the ruby coil through the introducer sheath friction lock, and allowed the embolization coil to detach.The non-penumbra microcatheter mentioned in the complaint was not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the distal duodenal artery using ruby coils.During the procedure, after the distal end of a ruby coil exited the tip of the high flow microcatheter, the physician noticed that the coil was unable to take its intended shape and proceeded to ¿run¿ down the vessel.The physician determined that the ruby coil was oversized for the vessel and therefore, re-sheathed and saved the ruby coil on the table for later use.The physician then placed a micro vascular plug in the target vessel and re-attempted to use the same ruby coil; however, the ruby coil would not advance out of its introducer sheath and into the microcatheter.The physician tried rinsing it off in a bowl of saline but the ruby coil would still not advance out of its introducer sheath and into the microcatheter.The microcatheter was then flushed and an attempt was made to unsheath the ruby coil on the back table; however, the ruby coil would still not advance out of its introducer sheath.Therefore, the ruby coil was set aside and the procedure was successfully completed using a smaller sized ruby coil.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6620484
Report Number3005168196-2017-00867
Device Sequence Number16267202
Product Code HCG
UDI-Device Identifier00814548012865
UDI-Public00814548012865
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/08/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date06/27/2024
Device Catalogue NumberRBY2C0420
Device Lot NumberF70363
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/30/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/08/2017
Initial Report FDA Received Date06/07/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age58 YR